Taking over-the-counter medications seems harmless to many, because their purchase does not require consultation and a prescription from a doctor. However, sometimes it is possible to combine medications incorrectly, which leads to negative consequences. Experts have named one “couple” that can cause damage to health.
If you regularly take antihistamines to treat allergies, you should not combine them with medications for motion sickness, which many take before long trips. Experts note that these two drugs can cause sudden severe drowsiness, which can be dangerous if you are on the road.
The problem arises due to the fact that these medications can cause moderate drowsiness when taken. The combination doubles the amount of active substance.
“Be careful when combining antihistamines for allergies, such as diphenhydramine, with anti-nausea medications, such as dramina. Their similar active substances can lead to excessive drowsiness,” says Nicole Gattas, associate professor of pharmacology at St. Louis University of Pharmacology.
The good news is that if you are already taking antihistamines, they can help with the problem of motion sickness, according to the Cleveland Clinic. Antihistamines, which usually cause drowsiness after ingestion, can also prevent motion sickness and alleviate its symptoms.
According to Gattas, if antihistamines do not effectively help to cope with motion sickness, you can switch to drugs with another active substance that does not cause drowsiness. In this case, it will be possible to take special medications for motion sickness.